Iowa, 2025

Damaging Winds in Iowa, March 14, 2025

March 14, 2025 · NWS OAX · 6 events in 5 counties and zones

On March 14, 2025, a low pressure system moving across eastern Nebraska into western Iowa extended a dryline across the region, triggering storm development in eastern Nebraska and southwest Iowa during the afternoon and evening. Elevated instability, dry air near the surface (evident in inverted-V sounding profiles), and strong speed shear aloft contributed to the development of storms capable…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On March 14, 2025, a low pressure system moving across eastern Nebraska into western Iowa extended a dryline across the region, triggering storm development in eastern Nebraska and southwest Iowa during the afternoon and evening. Elevated instability, dry air near the surface (evident in inverted-V sounding profiles), and strong speed shear aloft contributed to the development of storms capable of producing severe winds with gusts up to 78 mph and hail up to 1 inch in diameter.

By evening, a primary arc of thunderstorms organized in southeast Nebraska and pushed northward into northeast Nebraska and western Iowa. In the wake of this main thunderstorm complex, strong non-thunderstorm wind gusts persisted, reaching 65 to 79 mph. These winds prompted a High Wind Warning for portions of southeast Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 14, 2:07 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • A risk of severe storms through about 7 pm. Damaging wind gusts are the primary hazard.
  • A Red Flag Warning is in place for areas south of I-80 through 8 pm for the combination of strong winds and low relative humidity.
  • Rain turns to snow late tonight in northeast NE. This combined with winds becoming northwest 20 to 35 mph with gusts 40 to 60 mph possible. High wind warning and wind advisory remains in effect 10 pm through 1 pm. This could create near whiteout conditions in northeast NE where a winter weather advisory will be in effect 4 am through 10 am.
  • More very high to possible extreme fire danger Monday and Tuesday.
  • Another system could bring accumulating snow to the area Tuesday night into Wednesday, with a 10-30% chance of at least plowable snow, and especially north of I80.
Area forecast discussion, Mar 14, 2:07 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
307 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- A risk of severe storms through about 7 pm. Damaging wind
  gusts are the primary hazard.

- A Red Flag Warning is in place for areas south of I-80 through
  8 pm for the combination of strong winds and low relative
  humidity.

- Rain turns to snow late tonight in northeast NE. This combined
  with winds becoming northwest 20 to 35 mph with gusts 40 to 60
  mph possible. High wind warning and wind advisory remains in
  effect 10 pm through 1 pm. This could create near whiteout
  conditions in northeast NE where a winter weather advisory
  will be in effect 4 am through 10 am.

- More very high to possible extreme fire danger Monday and
  Tuesday.

- Another system could bring accumulating snow to the area
  Tuesday night into Wednesday, with a 10-30% chance of at least
  plowable snow, and especially north of I80.

&&

.DISCUSSION...
Issued at 305 PM CDT Fri Mar 14 2025

It's a very busy day in the weather office dealing with multiple
severe hazards, including an imminent severe weather threat in
the next few hours, a fire weather threat through early evening,
a high wind threat tonight and Saturday, a blowing snow threat
tonight in northeast NE, then more fire weather threats Monday
and Tuesday, and even more snow next Tuesday night into
Wednesday. It's a wild season of transitional weather.

The strong low pressure center near the NE/KS border will move
northeast through the evening. Ahead of this, we've had one
cluster of thundershowers moving through southwest IA, but this
activity has been non severe, but producing wind gusts 40-50
mph. We are starting to see the next arc of thunderstorms
developing across central through northeast KS, and it's these
storms that will likely bring our severe weather threat, moving
into the NE/KS border region within the next hour or two, then
moving northward from there. We'll likely be issuing a severe
thunderstorm watch soon to account for severe weather into the
evening. Severe wind gusts appear to the primary hazard with the
storms late this afternoon, although some small hail will be
possible. And while there's a very small probability of a weak,
short lived tornado, it's the wind gusts that will be the
primary concern. These storms will be moving quickly perhaps at
55 mph or more, so the severe weather threat will only last 10
or minutes at the most at any given location. The severe threat
really diminishes by 7 pm.

After the storms move through, there's a small window for
relativehumidity to drop substantially, with strong southerly
winds, and thus there's still a fire weather threat for
southeast NE and southwest IA, and a red flag warning continues
until 8 pm.

At the same time as the surface low moves into the area,
showers will become widespread this evening, as winds shift to
the west and then northwest. The winds do increase to 25 to 40
mph, with gusts 40 to 60 mph possible. We do have a high wind
warning in effect for northeast NE 10pm through 1pm, and we
issued a wind advisory in the an adjacent buffer of counties 1am
through 1pm.

Meanwhile, while it's rain most of the night, the rain begins to
change to snow in northeast NE by 4 am, which lingers through
Saturday morning. It's not a lot of snow, only an inch and maybe
two, but the combination of strong winds with the snow could
create near blizzard conditions near the NE/SD border, so we do
have a winter weather advisory in effect 4 am through 10 am for
the blowing snow threat.

Moving on, Sunday should be quiet with highs in the 50s. But
we warm up quickly on Monday with highs back into the middle to
upper 70s to near 80. Combined with southwest winds increasing
again to 20 to 35 mph, we're looking at very high and possible
extreme fire danger again. Wouldn't be surprised if we need to
eventually issue more fire headlines for Monday.

The fire threat could continue into Tuesday along and south of
I80, ahead of the next big front that moves into the region.
High temperatures Tuesday range from the upper 50s behind the
front to near 80 to the south.

This front brings in the next chance for rain changing to snow
Tuesday night into Wednesday. This could also bring very strong
northwesterly winds of 25 to 50 mph, but also a good chance of
plowable snowfall, and especially north of I80. WPC has much of
the area in their 10-30% outlook for impactful winter weather,
so that's something we'll watching for next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1238 PM CDT Fri Mar 14 2025

Very busy set of TAFs with a lot of challenging weather. This
includes some showers in the next couple of hours at KOMA, and
then a hour window for potential severe thunderstorms with wind
gusts up to 50 knots possible. This could be 22-23z at KLNK,
23-24z at KOMA, and 22-01z at KOFK. The secondary forecast
challenge will be the winds, southerly at TAF issuance, but
becoming west then northwest, with gusts 35-45 knots possible.
The rain could change to snow at KOFK by 12z, and then MVFR
clouds develop 05-07z as well, but could transition back to VFR
by 16-18z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 1 AM to 1 PM CDT Saturday for NEZ015-034-
     044-045-050-051-065-066-078.
     Red Flag Warning until 8 PM CDT this evening for NEZ066>068-
     078-088>093.
     High Wind Warning from 10 PM this evening to 1 PM CDT Saturday
     for NEZ011-012-016>018-030>033-042-043.
     Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
     NEZ011-012-016>018.
     Wind Advisory until 7 PM CDT this evening for NEZ091>093.
IA...Wind Advisory from 1 AM to 1 PM CDT Saturday for IAZ043.
     Red Flag Warning until 8 PM CDT this evening for IAZ079-080-
     090-091.

&&

DISCUSSION...DeWald
AVIATION...DeWald
Hazardous weather outlook, Mar 14, 10:42 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1142 AM CDT Fri Mar 14 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1142 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

An intense weather system will move through the area today into
Saturday. Southerly winds with gusts of 30 to 45 mph today will
switch to northwest at 45 to 60 mph late tonight into Saturday.
Travel may be difficult for light weight and high profile
vehicles.

There is a 30-50 percent chance for severe storms this afternoon
mainly between 3 and 7 PM. The main threat with the severe storms
will be damaging winds with the potential for gusts up to 75 mph,
and hail up to one inch in diameter. An isolated weak tornado
could also occur. Severe storms should initially develop along the
Kansas and Nebraska border and then shift northward through the
afternoon into the early evening. If severe storms, develop,
threat should only last about 15 minutes at any given location.

Extreme fire danger is expected for portions of southeast Nebraska
and southwest Iowa on Friday as strong winds combine with low
relative humidity. If storms don't drop much rainfall, we could see
lightning spark wildfires this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will switch over to snow early Saturday morning, with up to
an inch of snow expected in northeast Nebraska by noon Saturday.
Regardless of snowfall amounts, any snow combined with the strong
winds will lead to very poor visibility with blowing snow and
potential travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, and any reports
of severe weather will be appreciated.

In the hours before

Local storm report, Mar 14, 3:12 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
412 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     Tstm Wnd Gst     2 E Plymouth            40.30N 96.95W
03/14/2025  M66 MPH          Jefferson          NE   Public

            Report from social media.

&&

JC
Local storm report, Mar 14, 3:13 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
413 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Non-Tstm Wnd Gst 3 S Lewiston            40.19N 96.40W
03/14/2025  M68 MPH          Pawnee             NE   Trained Spotter

&&
Local storm report, Mar 14, 3:18 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
418 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Non-Tstm Wnd Gst 2 SE Peru               40.45N 95.70W
03/14/2025  M58 MPH          Nemaha             NE   Mesonet

&&

sf
Local storm report, Mar 14, 3:19 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
419 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Hail             2 SW Sterling           40.44N 96.41W
03/14/2025  M0.50 Inch       Johnson            NE   Public

            Report from mPING: Half-inch (0.50 in.).

&&

JC
Local storm report, Mar 14, 3:20 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
420 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Non-Tstm Wnd Gst Humboldt                40.17N 95.95W
03/14/2025  M79 MPH          Richardson         NE   Trained Spotter

            Measured.

&&
Local storm report, Mar 14, 3:22 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
422 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             4 SE Lincoln            40.76N 96.66W
03/14/2025  E0.50 Inch       Lancaster          NE   Public

            Report from mPING: Half-inch (0.50 in.).

&&

JC

The radar

The Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
March 14, 3:23 PM CST
Where
Mills County, 0.69 mi N of Pacific City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -95.820

Mesonet measured wind gust of 58 mph.

Thunderstorm Wind, Mills

When
March 14, 3:52 PM CST
Where
Mills County, 3.17 mi SSE of Silver City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.080, -95.620

Mesonet measured wind gust of 60 mph.

Thunderstorm Wind, Pottawattamie

When
March 14, 3:52 PM CST
Where
Pottawattamie County, 0.69 mi S of Weston
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.320, -95.750

Mesonet measured wind gust of 66 mph.

Thunderstorm Wind, Harrison

When
March 14, 4:14 PM CST
Where
Harrison County, 0.69 mi S of Missouri Vly
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.560, -95.900

Measured wind gust of 61 mph by two separate personal weather stations.

Thunderstorm Wind, Montgomery

When
March 14, 4:24 PM CST
Where
Montgomery County, 2.07 mi S of Wales
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.090, -95.330

Personal weather station measured wind gust of 64 mph.

Thunderstorm Wind, Monona

When
March 14, 5:18 PM CST
Where
Monona County, 1.03 mi W of Onawa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.030, -96.120

Public estimated wind gusts of 60 to 70 mph, lasting nearly 10 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245319, 1245320, 1245321, 1245322, 1245323, 1245324.